Indiana, 2011

Blizzard in Indiana, February 1 to 2, 2011

February 1 to 2, 2011 · NWS LOT · 5 events in 5 counties and zones

A powerful and enormous winter storm moved across northwest Indiana with blizzard conditions across much of the area which paralayzed the region. Heavy snow began falling during the early afternoon.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
3
Injuries
0
Property damage
$100,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

A powerful and enormous winter storm moved across northwest Indiana with blizzard conditions across much of the area which paralayzed the region. Heavy snow began falling during the early afternoon. This snow quickly reduced visibilities to less than a mile and grew heavier by the evening rush hour, when several inches of snow had already accumulated. Winds also steadily increased during the afternoon hours with heavy snow and low visibilities creating blizzard conditions during the evening hours and lasting into the afternoon hours of February 2nd.

Hundreds of motorists and their vehicles became stranded during the evening hours as conditions deteroiated and snow quickly accumulated. Many communities began assisting stranded motorists using plow trucks and many police officers began riding with plow truck drivers to repond to emergency calls because their cars were getting stuck in the snow. Many communities also had plow trucks escort ambulances and fire trucks. Other rescue personel used snowmobiles to repond to emergency calls.

During the height of the storm from the evening of February 1st into the morning of February 2nd, many communities pulled their plow trucks off the roads out of concern for the safety of their drivers. Many communities declared roads closed to traffic with little hope of a rescue for anyone who ventured out into the blizzard and needed help. Whether roads were officially closed or not, most were impassible.

The high winds also blew down tree limbs and power lines causing numerous power outages. The roof of a steel company collasped in Griffith due to the heavy snow. Mail delivery and garbage collection was postponed in many areas on February 2nd.

Some of the highest snowfall totals included 20.8 inches in Highland; 20.4 inches two miles west southwest of Schererville; 19.7 inches one mile southwest of DeMotte; 19.5 inches one mile east southeast of Portage; 19.0 inches two miles west southwest of Crown Point; 18.9 inches four miles northeast of Hebron; 17.0 inches four miles east of Chesterton; 15.3 inches in Lowell; 13.6 inches two miles northwest of Valparaiso and 10.4 inches in Rensselaer.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Feb 1, 11:19 AM EST, 41 minutes earlier.

Area forecast discussion, Feb 1, 11:19 AM EST, 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
1019 AM CST TUE FEB 1 2011

.DISCUSSION...
419 AM CST

STORM STUFF (TODAY THROUGH WEDNESDAY)...

GORGEOUS/CLASSIC MID LATITUDE CYCLONE IS DEVELOPING OVER THE
SOUTHERN PLAINS THIS MORNING...WITH BLOSSOMING (PARDON THE PUN)
BAROCLINIC LEAF ON SATELLITE IMAGERY. RAPIDLY EXPANDING WARM
CONVEYOR BELT WITH REGIONAL WSR-88D MOSAIC SHOWING LARGE AREA OF
MODERATE TO HEAVY PRECIPITATION WITH EMBEDDED THUNDERSTORMS
SPREADING FROM OKLAHOMA AND ARKANSAS INTO SOUTHERN MISSOURI EARLY
THIS MORNING. AS CYCLONE CONTINUES TO LIFT NORTHEASTWARD OUT OF
THE SOUTHERN PLAINS TODAY LOOK FOR CONTINUED EXPANSION OF THE
MODERATE TO HEAVY PRECIPITATION WITH THE WARM CONVEYOR BELT TO
BEGIN SPREADING INTO SOUTHERN PORTIONS OF THE CWA BY AS EARLY AS
LATE MORNING...AND UP TO THE WISCONSIN BORDER BY MID AFTERNOON.
GIVEN THE EXPECTED EARLIER ARRIVAL TIMES OF THE SNOWFALL...HAVE
ADJUSTED THE START TIME OF THE BLIZZARD WARNING TO 11 AM SOUTHERN
COUNTIES TO BETTER COINCIDE WITH THE EXPECTED DETERIORATING
CONDITIONS.

PART ONE (ASSUMING THE PIDDLY SNOW WE SAW OVERNIGHT WAS PART ZERO)
OF THE STORM SHOULD BE LARGELY DRIVEN BY INTENSE WARM AIR
ADVECTION/ISENTROPIC ASCENT. SNOWFALL WILL LIKELY BECOME HEAVY AT
TIMES WITH SIGNIFICANT SNOWFALL EXPECTED TO HAVE ACCUMULATED
ALREADY BY MID EVENING. CERTAINLY POSSIBLE THAT WE COULD SEE A BIT
OF A WANING IN THE INTENSITY OF THE SNOWFALL FOR A TIME THIS
EVENING BEFORE RAMPING BACK UP BIG TIME LATE EVENING/OVERNIGHT
WHEN PART TWO STARTS.

PART TWO OF THE STORM WILL BE WITH INTENSIFYING TROWAL/DEFORMATION
ZONE TONIGHT. UPWARD VERTICAL VELOCITIES ARE FORECAST TO BE ALMOST
OFF THE CHARTS TONIGHT AS UPPER TROUGH CLOSES OFF INTO A
NEGATIVELY TILTED CLOSED/COMPACT MID LEVEL LOW AS IT LIFTS
NORTHEAST TOWARD SOUTHERN LAKE MICHIGAN BY EARLY WEDNESDAY
MORNING. ALL INDICATIONS ARE THAT VERY INTENSE SNOWFALL WILL
DEVELOP WITHIN THE DEFORMATION BAND WITH TREMENDOUSLY STRONG UPPER
LEVEL DIFLUENCE AND DIVERGENCE AHEAD OF THE DEEPENING CYCLONE.
FORECAST SOUNDINGS SUGGEST THAT VERY STEEP MID LEVEL LAPSE
(NEARING 8C/KM) ASSOCIATED WITH THE VERY COLD TEMPS ALOFT WILL
PROVIDE FOR SUFFICIENT INSTABILITY FOR EMBEDDED THUNDERSTORMS TO
DEVELOP WITHIN THE TROWAL...LEADING TO LOCALLY ENHANCED SNOWFALL
TOTALS. IN FACT...SEVERAL MODELS SUGGEST THAT MUCAPES OF 100-200
J/KG WILL DEVELOP WHICH MEANS WE COULD ACTUALLY SEE UPRIGHT
CONVECTION DEVELOP.

MODELS IN GOOD AGREEMENT ON THE TRACK OF THE 700MB LOW...WHICH
POINTS TOWARD THE HEAVIEST BAND OF SNOW LINING UP FROM
SOUTHWESTERN CWA NORTHEAST TO CHICAGO OR THE SOUTHERN SUBURBS.
HAVING SAID THAT...THE CONVECTIVE POTENTIAL TONIGHT REALLY THROWS
A WRENCH INTO PIN-POINTING THE EXACT LOCATION OF WHERE THE
HEAVIEST SNOW BAND WILL END UP SETTING UP. IN FACT...SNOWFALL
TOTALS WILL LIKELY BE QUITE VARIABLE GIVEN NOT ONLY THE CONVECTIVE
POTENTIAL BUT THE INHERENT DIFFICULTY IN MEASURING SEVERELY
DRIFTED SNOWFALL. QUITE POSSIBLE THAT THE BLOW-ABILITY OF THE
SNOWFALL MAY BE SOMEWHAT LIMITED BY HOW HEAVY/WET IT WILL BE...BUT
TOO HARD TO SAY AND WITH VSBYS FROM WIND WHIPPED FALLING SNOW
LIKELY TO BE SEVERELY REDUCED BLIZZARD WARNING LOOKS RIGHT ON
TARGET.

WITH 500MB/700MB LOW FORECAST TO TRACK FROM NEAR UIN TO AROUND GYY
AM QUITE CONCERNED THAT MID LEVEL DRY INTRUSION COULD RAP INTO THE
SOUTHEASTERN 1/3 TO 1/2 OF THE CWA...CUTTING SNOWFALL OFF BY
OVERNIGHT TONIGHT WITH A CHANGE TO SLEET POSSIBLE BEFORE FLOPPING
OVER TO FREEZING DRIZZLE. THIS IS GOING TO HAVE TO BE MORE OF A
NOWCAST ISSUE AND ONLY CHANGE TO GOING FORECAST WAS TO INTRODUCE
SLEET INTO THE GRIDS LATE TONIGHT FAR SOUTHERN COUNTIES.

FINALLY...HAVE UPGRADED TO A LAKESHORE FLOOD WARNING FOR ILLINOIS
LAKE SHORE COUNTIES. INTENSE NORTHEAST WINDS WILL RESULT IN WAVES
BUILDING TO 14-18FT WITH OCCASIONAL WAVES UP TO 25FT. THIS VERY
LARGE WAVES ARE EXPECTED TO BATTER/BEAT/SHRED ANY PANCAKE ICE THAT
IS ALONG THE SHORE AND ALLOW THE VERY LARGE WAVES TO RESULT IN
COASTAL FLOODING. LAKE WATER LEVELS ARE RUNNING 6-12 INCHES BELOW
AVERAGE...HOWEVER WITH 15FT+ WAVES THIS SHOULD BE OF LITTLE
CONSEQUENCE. IN ADDITION TO COASTAL FLOODING...THE INTENSE WINDS
WILL RESULT IN HEAVY FREEZING SPRAY RIGHT NEAR THE LAKE COATING
EVERYTHING WITH A LAYER OF ICE.

IZZI

EVERYTHING ELSE (TODAY THROUGH MONDAY)...

TODAY AND TONIGHT...THE LOW IN TEXAS WAS BEGINNING TO BECOME MORE
ORGANIZED WITH A DISTINCT CYCLONIC CIRCULATION. COLD AIR WAS
MOVING INTO THE GREAT PLAINS. THE PROFILER NETWORK SHOWS A 300 MB
JET STREAK AT 105 KNOTS OVER MISSOURI AND EASTERN KANSAS. ANOTHER
110 KNOT JET STREAK WAS OVER EASTERN TEXAS. THE 500 MB HEIGHTS AT
00 UTC SHOW THE LONG WAVE TROUGH OVER NEW MEXICO NORTH TO NORTH
DAKOTA. VERY COLD AIR WILL MOVE INTO KANSAS AND OKLAHOMA THIS
MORNING. THE SURFACE CYCLONE WILL DEEPEN AS IT MOVES INTO SOUTHERN
INDIANA BY 06 UTC TONIGHT. THE HEAVY SNOW WILL OCCUR THIS
AFTERNOON AND TONIGHT. THE TEMPERATURE WILL BE IN THE MIDDLE 20S
TODAY AND WILL FALL TO THE MIDDLE TO UPPER TEENS TONIGHT. BECAUSE
OF THE INTENSITY OF THIS LOW THE WIND WILL BE VERY STRONG AND WIND
CHILL TEMPERATURES WILL BE IN THE SINGLE DIGITS TONIGHT.

WEDNESDAY THROUGH THURSDAY..THE WIND WILL WEDNESDAY EVENING. THE
COLD AIR IS FORECAST TO MOVE INTO THE NORTH CENTRAL
ILLINOIS...NORTHEAST ILLINOIS AND NORTHWEST INDIANA EARLY
WEDNESDAY NIGHT. WE WILL FORECAST THE LOW TEMPERATURES
TO RANGE FROM NINE BELOW ZERO TO AROUND ZERO WEDNESDAY NIGHT AND
EARLY THURSDAY MORNING. THE WIND CHILLS MAY REACH 25 BELOW ZERO
WEDNESDAY NIGHT. THERE WILL BE A LOT SNOW AROUND. WE WILL FORECAST
VERY COLD WEATHER WITH THE HIGHS IN THE SINGLE DIGITS FOR
THURSDAY.

FRIDAY THROUGH MONDAY...THE HIGH MOVES SOUTH TO THE OHIO VALLEY
FRIDAY. A SOUTH WIND WILL RETURN AND THE HIGH TEMPERATURES WILL
CLIMB INTO THE TEENS FRIDAY AND INTO THE 20S SATURDAY THROUGH
MONDAY. THERE WILL BE A CHANCE OF SNOW FRIDAY NIGHT AS A LOW MOVES
ACROSS ONTARIO. ANOTHER CHANCE OF SNOW WILL EXIST DURING MONDAY.
ANOTHER SURFACE LOW WILL MOVE INTO THE WESTERN OHIO VALLEY BY
MONDAY EVENING.

&&

.AVIATION...

//ORD AND MDW CONCERNS...UPDATED 16Z...

* LIGHT SNOW THROUGH EARLY AFTERNOON WITH HEAVIER INTENSITY
  ARRIVING 19-21Z TIME FRAME.

* SNOWFALL RATES OF 1/2-1 IN/HR DEVELOPING AFTER 19-21Z INCREASING
  TO GREATER THAN 1 IN/HR AFTER 00Z WITH 2-3 IN/HR RATES POSSIBLE.

* INCREASE IN WIND SPEED WITH GUSTS 30+ KT BY EARLY AFTERNOON AND
  40+ KT BY EARLY EVE.

* SIGNIFICANT BLOWING/DRIFTING SNOW AS WIND SPEED INCREASES THIS
  AFTERNOON AND EVE.

* COMBINED HEAVY SNOWFALL AND HIGH WINDS TO CAUSE PREVAILING VLIFR
  AND TEMPO TOTAL WHITEOUTS THIS EVE INTO OVERNIGHT.

MDB/TRS

//DISCUSSION...UPDATED 16Z...

LIGHT SNOW WILL LIKELY CONTINUE THROUGH EARLY AFTERNOON WITH 3-5SM
VSBY WITH SOME PERIODS BELOW 3SM POSSIBLE. CIGS LOOK TO BE STEADY
IN THE 014-020 RANGE BUT WILL QUICKLY DROP TO BELOW 010 AS HEAVIER
SNOW ARRIVES LATER THIS AFTERNOON.

MDB

DISCUSSION FROM 12Z...

-SN CONTINUES ACROSS LOWER MI AND SE WI IN WEAK FORCING WELL OUT
AHEAD OF MAIN STORM SYSTEM. SOME LAKE EFFECT -SN ALSO CONTINUES
IN FAR SE WI AND FAR NE IL. LARGE...INTENSE MAIN SYSTEM STORM
SYSTEM STARTING TO LIFT NE FROM THE SOUTHERN PLAINS. MASSIVE VERY
COLD-TOPPED BAROCLINIC LEAF EXPANDED TO COVER 400K SQUARE MI OF
THE SOUTHERN AND CENTRAL PLAINS OVERNIGHT AND HAS NOW SPREAD TO
THE LOWER AND MID MS VALLEY. COLD TOPS ALSO HAVE SPREAD OVER THE
WI-IL BORDER AREA AND ACROSS FAR SOUTHERN LAKE MI IN THE LAST
COUPLE HRS.

SIGNIFICANT SNOWFALL OCCURRING UNDER MUCH OF THIS COLD CLOD TOP
AREA PREDAWN. -SN OVER LOCAL AREA TO INCREASE IN INTENSITY IN THE
AFTERNOON AND EARLY EVENING AS STORM SYSTEM REACHES WESTERN MO BY
00Z WED. INCREASING WIND TO CAUSE BLOWING AND COMBINED WITH
INCREASED SNOWFALL WILL RESULT IN IFR-LIFR. INTENSE SNOWFALL TO
OCCUR THIS EVE INTO OVERNIGHT AND WITH WINDS GUSTING 40-50KT
EXPECT AT LEAST TEMPO ZERO VSBY AND VV000.

TRS

//ORD AND MDW CONFIDENCE...UPDATED 16Z...

* MEDIUM ON SPECIFIC CIG/VSBY VALUES THROUGH EARLY AFTERNOON.

* HIGH ON VSBY/SNOWFALL TRENDS.

* MODERATE ON TIMES AS SHOWN IN TAFOR TO WITHIN +/- 2 HRS.

MDB/TRS

//OUTLOOK FOR ORD/MDW FOR 00Z THURSDAY-12Z TUESDAY...UPDATED 12Z...

WEDNESDAY NIGHT...VFR.

THURSDAY...VFR.

FRIDAY...MVFR CIGS.

SATURDAY...MVFR CIGS. CHANCE -SN.

SUNDAY...MVFR CIGS. CHANCE -SN.

MONDAY...MVFR CIGS. CHANCE -SN.

TRS

&&

.MARINE...
258 AM CST

NO MAJOR CHANGES TO THINKING FOR LATEST FORECAST PACKAGE THOUGH DO
EXPECT SLIGHTLY STRONGER WINDS THAN ORIGINALLY ANTICIPATED FOR
TUESDAY NIGHT AND WEDNESDAY. LAKE MICHIGAN CURRENTLY UNDER EAST TO
NORTHEAST FLOW AS A RIDGE OF HIGH PRESSURE SITS NORTH OF LAKE
MICHIGAN. A LOW PRESSURE SYSTEM OVER SOUTH CENTRAL TEXAS THIS
MORNING WILL QUICKLY MOVE NORTHEAST TODAY REACHING CENTRAL INDIANA
BY MIDNIGHT TONIGHT. AS THIS LOW MOVES NORTH AND DEEPENS...WINDS
WILL INCREASE OUT OF THE NORTHEAST REACHING GALE FORCE BY THIS
AFTERNOON FOR THE SOUTHERN HALF OF THE LAKE AND BY TUESDAY EVENING
FOR THE NORTHERN HALF OF THE LAKE. WILL GO AHEAD AND UPGRADE THE
GALE WATCH FOR NORTHERN LAKE MICHIGAN TO A GALE WARNING.

WINDS WILL PEAK AFTER MIDNIGHT TONIGHT WITH STORM FORCE GUSTS TO
50-55KTS NOW EXPECTED. VARIOUS MODELS CONTINUE TO SHOW NEAR 50 KTS
OR GREATER THAN 50 KTS WITHIN A WELL MIXED BOUNDARY LAYER FOR ABOUT
A 12HR PERIOD LATE THIS EVENING INTO EARLY WEDNESDAY MORNING. HAVE
DECIDED TO UPGRADE TO STORM WARNING FOR SOUTHERN HALF OF LAKE AND
FOR THE ILLINOIS NEARSHORE ZONES AS WELL AS WESTERN LAKE COUNTY
INDIANA.

HEAVY FREEZING SPRAY LOOKS LIKELY ACROSS SOUTHERN LAKE MICHIGAN WITH
MODERATE FREEZING SPRAY ACROSS THE NORTH WHERE WINDS ARE SLIGHTLY
WEAKER. ICE...WHICH PUSHED OFFSHORE THIS PAST WEEKEND...IS EXPECTED
TO MAKE A RETURN TO THE COASTLINES AS NORTHEASTERLY FLOW INCREASES.
THIS MAY COMPLICATE FREEZING SPRAY FORECAST IN THE NEARSHORE ZONES
IF IT IS ABLE TO COMPACT...BUT BASED ON STRENGTH OF WINDS AND
MAGNITUDE OF WAVES IN THE FORECAST...THERE IS ENOUGH UNCERTAINTY IN
THE MATTER TO HAVE THE WARNING OUT.

BMD

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...BLIZZARD WARNING...ILZ003-ILZ004-ILZ005-ILZ006-ILZ008-ILZ010-
     ILZ011-ILZ012-ILZ013-ILZ014-ILZ020-ILZ022...3 PM TUESDAY TO
     3 PM WEDNESDAY.

     LAKESHORE FLOOD WARNING...ILZ006-ILZ014...6 PM TUESDAY TO 3 PM
     WEDNESDAY.

     BLIZZARD WARNING...ILZ019-ILZ021-ILZ023-ILZ032-ILZ033-ILZ039
     UNTIL 3 PM WEDNESDAY.

IN...BLIZZARD WARNING...INZ001-INZ002...3 PM TUESDAY TO 3 PM
     WEDNESDAY.

     BLIZZARD WARNING...INZ010-INZ011-INZ019 UNTIL 3 PM WEDNESDAY.

LM...GALE WARNING...LMZ080-LMZ567-LMZ669-LMZ671-LMZ673-LMZ675-LMZ740-
     LMZ741-LMZ742-LMZ743-LMZ777-LMZ779-LMZ868-LMZ870-LMZ872-
     LMZ874-LMZ876-LMZ878...2 PM TUESDAY TO 9 PM TUESDAY.

     HEAVY FREEZING SPRAY WARNING...LMZ080-LMZ567-LMZ669-LMZ671-
     LMZ673-LMZ675-LMZ740-LMZ741-LMZ742-LMZ743-LMZ744-LMZ745-
     LMZ777-LMZ779-LMZ868-LMZ870-LMZ872-LMZ874-LMZ876-LMZ878...2
     PM TUESDAY TO 9 PM WEDNESDAY.

     STORM WARNING...LMZ080-LMZ567-LMZ669-LMZ671-LMZ673-LMZ675-LMZ740-
     LMZ741-LMZ742-LMZ743-LMZ777-LMZ779-LMZ868-LMZ870-LMZ872-
     LMZ874-LMZ876-LMZ878...9 PM TUESDAY TO 9 AM WEDNESDAY.

     GALE WARNING...LMZ261-LMZ362-LMZ364-LMZ366-LMZ563-LMZ565...6 PM
     TUESDAY TO 6 PM WEDNESDAY.

     SMALL CRAFT ADVISORY...NEARSHORE WATERS
     UNTIL 2 PM TUESDAY.

     GALE WARNING...LMZ744-LMZ745...2 PM TUESDAY TO 9 PM WEDNESDAY.

&&
Hazardous weather outlook, Feb 1, 6:11 AM EST, 5 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
511 AM CST TUE FEB 1 2011

ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019-
021115-
WINNEBAGO-BOONE-MCHENRY-LAKE ILLINOIS-OGLE-LEE-DE KALB-KANE-
DUPAGE-COOK-LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-
IROQUOIS-FORD-LAKE INDIANA-PORTER-NEWTON-JASPER-BENTON-
511 AM CST TUE FEB 1 2011 /611 AM EST TUE FEB 1 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL ILLINOIS...
NORTHEAST ILLINOIS AND NORTHWEST INDIANA.

.DAY ONE...TODAY AND TONIGHT.

  WEATHER HAZARDS EXPECTED:

 HEAVY SNOW WITH THUNDERSTORMS.
 BLIZZARD CONDITIONS
 LAKE SHORE FLOODING

  AREAS AFFECTED AND TIMING:

 THE HEAVY SNOW AND THUNDERSTORMS WILL BE FROM 6 PM TO MIDNIGHT
 FOR NORTH CENTRAL ILLINOIS...NORTHEAST ILLINOIS AND NORTHWEST
 INDIANA.

 THE LAKE SHORE FLOODING WILL BE FROM THIS EVENING TO WEDNESDAY
 AFTERNOON. THIS WILL BE FOR LAKE COUNTY ILLINOIS AND COOK COUNTY
 ILLINOIS.

 THE BLIZZARD CONDITIONS WILL OCCUR THIS AFTERNOON THROUGH
 WEDNESDAY MORNING.

  DISCUSSION:

 THUNDERSTORMS ARE POSSIBLE WITH VERY HEAVY SNOWFALL AND
 LIGHTNING. SNOWFALL RATES COULD BE GREATER THAN 2 INCHES PER
 HOUR. TRAVEL WILL BE VERY DANGEROUS. BLIZZARD CONDITIONS ARE
 EXPECTED WITH A WIND SPEED GREATER THAN 40 MPH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

 HEAVY SNOW...BLOWING SNOW AND WHITE OUT CONDITIONS WILL OCCUR
 WEDNESDAY MORNING AND EARLY AFTERNOON. BLIZZARD CONDITIONS ARE EXPECTED.
 TRAVEL WILL BE VERY DANGEROUS.

 VERY LOW WIND CHILL TEMPERATURES WILL OCCUR WEDNESDAY NIGHT. THE
 WIND CHILL TEMPERATURES COULD BE AS LOW AS 25 BELOW ZERO.

 LAKE EFFECT SNOW WILL OCCUR IN NORTHWEST INDIANA LATE WEDNESDAY
 THROUGH EARLY THURSDAY.

 THERE WILL BE A CHANCE OF SNOW FRIDAY NIGHT AND SUNDAY NIGHT
 THROUGH MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NECESSARY THROUGH TONIGHT...
HOWEVER SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL TOTALS TO THE
NATIONAL WEATHER SERVICE CHICAGO.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

LMZ740>745-021115-
WINTHROP HARBOR TO WILMETTE HARBOR-
WILMETTE HARBOR TO NORTHERLY ISLAND-
NORTHERLY ISLAND TO CALUMET HARBOR-CALUMET HARBOR TO GARY-
GARY TO BURNS HARBOR-BURNS HARBOR TO MICHIGAN CITY-
511 AM CST TUE FEB 1 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS NEARSHORE
WATERS OF LAKE MICHIGAN AND THE INDIANA NEARSHORE WATERS OF LAKE
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT.

STRONG WINDS AND HIGH WAVES WILL LEAD TO HAZARDOUS CONDITIONS FOR
SMALL CRAFT ON ILLINOIS AND INDIANA NEAR SHORE THIS MORNING
THROUGH EARLY AFTERNOON.

GALE FORCE WINDS TO 40 KNOTS ARE LIKELY THIS EARLY AFTERNOON TO
EARLY EVENING FOR THE ILLINOIS AND INDIANA NEARSHORE.

STORM FORCE WINDS TO 50 KNOTS ARE LIKELY THIS EARLY EVENING
THROUGH THE REST OF THE NIGHT FOR THE ILLINOIS AND A WESTERN PART
OF THE INDIANA SHORE.

FREEZING SPRAY IS LIKELY TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

STORM FORCE WINDS TO 50 KNOTS ARE LIKELY WEDNESDAY MORNING
FOR THE ILLINOIS AND A WESTERN PART OF THE INDIANA SHORE.

FREEZING SPRAY IS LIKELY WEDNESDAY AND WEDNESDAY NIGHT.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-021115-
LAKE MICHIGAN FROM MICHIGAN CITY IN TO ST. JOSEPH MI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM SEUL CHOIX POINT TO ROCK ISLAND PASSAGE 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN SOUTH OF A LINE FROM SEUL CHOIX POINT TO THE
MACKINAC BRIDGE AND NORTH OF A LINE FROM CHARLEVOIX MI TO SOUTH
FOX ISLAND 5 NM OFFSHORE-
LAKE MICHIGAN FROM CHARLEVOIX TO POINT BETSIE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM POINT BETSIE TO MANISTEE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM ROCK ISLAND PASSAGE TO STURGEON BAY WI-
LAKE MICHIGAN FROM STURGEON BAY TO TWO RIVERS WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM TWO RIVERS TO SHEBOYGAN WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM SHEBOYGAN TO PORT WASHINGTON WI 5 NM OFFSHORE
TO MID LAKE-
LAKE MICHIGAN FROM PORT WASHINGTON TO NORTH POINT LIGHT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM NORTH POINT LIGHT TO WIND POINT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WIND POINT WI TO WINTHROP HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WINTHROP HARBOR TO WILMETTE HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WILMETTE HARBOR IL TO MICHIGAN CITY IN 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM PENTWATER TO MANISTEE MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM WHITEHALL TO PENTWATER MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM GRAND HAVEN TO WHITEHALL MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM HOLLAND TO GRAND HAVEN MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM SOUTH HAVEN TO HOLLAND MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM ST. JOSEPH TO SOUTH HAVEN MI 5 NM OFFSHORE TO
MID LAKE-
511 AM CST TUE FEB 1 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE OPEN WATERS OF LAKE
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT.

GALE FORCE WINDS TO 40 KNOTS ARE LIKELY THIS EARLY AFTERNOON TO
EARLY EVENING.

STORM FORCE WINDS TO 50 KNOTS ARE LIKELY THIS EARLY EVENING
THROUGH TONIGHT.

FREEZING SPRAY IS LIKELY TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

STORM FORCE WINDS TO 50 KNOTS ARE LIKELY WEDNESDAY MORNING.

FREEZING SPRAY IS LIKELY WEDNESDAY AND WEDNESDAY NIGHT.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

In the hours before

Special weather statement, Feb 1, 10:48 AM EST, 1 hour 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHICAGO IL
948 AM CST TUE FEB 1 2011

ILZ005-006-012>014-020-022-011800-
MCHENRY-LAKE IL-KANE-DUPAGE-COOK-KENDALL-WILL-
INCLUDING THE CITIES OF...WOODSTOCK...WAUKEGAN...AURORA...
WHEATON...CHICAGO...OSWEGO...JOLIET
948 AM CST TUE FEB 1 2011

LAKE ENHANCED SNOW SHOWERS WILL CONTINUE ACROSS NORTHEASTERN
ILLINOIS THIS MORNING. VISIBILITIES MAY OCCASIONALLY BE REDUCED TO
2 MILES OR LESS IN THE STRONGER BANDS. SNOW ACCUMULATION IS
ANTICIPATED TO REMAIN BELOW AN INCH THROUGH THE EARLY AFTERNOON. THE
SNOW WILL MAKE ROADS THAT ARE COVERED SLIPPERY...AND MOTORISTS
SHOULD SLOW DOWN AND DRIVE WITH CAUTION. THE MAIN STORM SYSTEM
THAT WILL BRING BLIZZARD CONDITIONS ACROSS THE REGION WILL ARRIVE
THIS AFTERNOON AND PERSIST THROUGH WEDNESDAY.

ILZ032-033-039-INZ010-011-019-011800-
LIVINGSTON-IROQUOIS-FORD-NEWTON-JASPER-BENTON-
INCLUDING THE CITIES OF...PONTIAC...WATSEKA...PAXTON...MOROCCO...
RENSSELAER...FOWLER
948 AM CST TUE FEB 1 2011 /1048 AM EST TUE FEB 1 2011/

PRECIPITATION IS ADVANCING NORTH FROM EAST CENTRAL MISSOURI AND
IS EXPECTED TO REACH CENTRAL ILLINOIS LATE THIS MORNING. THE
PRECIPITATION MAY START OUT AS LIGHT FREEZING DRIZZLE BUT IS THEN
EXPECTED TO TURN TO ALL SNOW BY THE EARLY AFTERNOON. FREEZING
DRIZZLE MAY IMPEDE DRIVING ON ROADS THAT ARE UNTREATED...AND
MOTORISTS ARE ENCOURAGED TO SLOW DOWN AND DRIVE WITH CAUTION. THE
MAIN STORM SYSTEM THAT WILL BRING BLIZZARD CONDITIONS ACROSS THE
REGION WILL ARRIVE THIS AFTERNOON AND PERSIST THROUGH WEDNESDAY.

ILZ003-004-008-010-011-011800-
WINNEBAGO-BOONE-OGLE-LEE-DE KALB-
INCLUDING THE CITIES OF...ROCKFORD...BELVIDERE...OREGON...DIXON...
DEKALB
948 AM CST TUE FEB 1 2011

LAKE ENHANCED SNOW SHOWERS WILL CONTINUE ACROSS NORTHERN AND
NORTHWESTERN ILLINOIS THIS MORNING. VISIBILITIES MAY OCCASIONALLY
BE REDUCED TO 3 TO 4 MILES OR LESS AT TIMES. SNOW ACCUMULATION IS
ANTICIPATED TO REMAIN LIGHT THROUGH THE EARLY AFTERNOON. THE SNOW
WILL MAKE ROADS THAT ARE COVERED SLIPPERY...AND MOTORISTS SHOULD
SLOW DOWN AND DRIVE WITH CAUTION. THE MAIN STORM SYSTEM THAT WILL
BRING BLIZZARD CONDITIONS ACROSS THE REGION WILL ARRIVE THIS
AFTERNOON AND PERSIST THROUGH WEDNESDAY.

SHEA

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 blizzard. Local standard time, as filed.

Blizzard, Benton

When
February 1, 12:00 PM EST to February 2, 11:00 AM EST
Where
Benton forecast zone
Reported by
Trained Spotter
Coordinates
40.606, -87.311 (the zone’s center; the record gives no point)

Blizzard, Newton

When
February 1, 12:00 PM CST to February 2, 2:00 PM CST
Where
Newton forecast zone
Deaths
0 direct, 2 indirect
Reported by
Trained Spotter
Coordinates
40.956, -87.397 (the zone’s center; the record gives no point)

A 17 year old male driver and his 43 year old male passenger were both killed when their car pulled into the path of a semitrailer on Indiana 10 near County Road 558 East.

Blizzard, Jasper

When
February 1, 12:00 PM CST to February 2, 5:00 PM CST
Where
Jasper forecast zone
Reported by
Trained Spotter
Coordinates
41.023, -87.116 (the zone’s center; the record gives no point)

Blizzard, Lake

When
February 1, 1:00 PM CST to February 2, 4:00 PM CST
Where
Lake forecast zone
Property damage
$100,000
Reported by
Trained Spotter
Coordinates
41.472, -87.376 (the zone’s center; the record gives no point)

Blizzard, Porter

When
February 1, 1:00 PM CST to February 2, 5:00 PM CST
Where
Porter forecast zone
Deaths
0 direct, 1 indirect
Reported by
Trained Spotter
Coordinates
41.509, -87.073 (the zone’s center; the record gives no point)

A 57 year old man from South Haven collapsed from a heart attack after clearing snow from his driveway. He was pronounced dead at a local hospital.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Blizzard, Newton2011-02-0117MaleVehicle/Towed TrailerIndirect
Blizzard, Newton2011-02-0143MaleVehicle/Towed TrailerIndirect
Blizzard, Porter2011-02-0257MaleOutside/Open AreasIndirect

What these are

Blizzard
Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2011Every state in 2011This day in weather historyWarnings in Indiana, February 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 282017, 282015, 282016, 282013, 282014.